EACPT statement on drugs and worsening of COVID-19Pridané: 20. 03. 2020
Fake and misleading information on drugs and worsening of COVID-19 infection is circulating throughout social media. The novel Coronavirus is able to infect lung through ACE2 protein. It has been supposed that some drugs are able to cause overexpression of this protein: ACE-inhibitors, thiazolidinediones and ibuprofen. However, to date there are no clinical data related to this association nor are there data suggesting an association between ACE-inhibitors and increased risk of lung toxicity in COVID19 patients.
Similarly there are no data related to an association between ibuprofen or other NSAIDs and pneumonia in COVID-19 infected patients (however the general advice is to use paracetamol for headaches, fever or cough over NSAIDs). Available information to date do not support interruptions or changes in ongoing chronic treatments. The EACPT recommends following official communications from EU national drug regulatory authorities on these topics in order to get an accurate information.
EACPT members are active in the scientific community both looking at evidence and undertaking work to assess whether any existing drugs can be repurposed for the treatment of COVID-19 patients. We will update our scientific and clinical advice when new evidence becomes available.